Alert archive / Montana / Wind Advisories in 2019

Wind Advisory 4, NWS Missoula, MT

July 17, 2019Flathead County, Lake County, Montana

NWS Missoula, MT issued this wind advisory at Jul 17, 2019, 6:19 PM MDT for Flathead County, Lake County, Montana. It took effect at Jul 18, 2019, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2019, 6:19 PM MDT (00:19 UTC)
In effect from
Jul 18, 2019, 12:00 PM MDT
Expired
Jul 18, 2019, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS75 KMSO 180019
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
619 PM MDT Wed Jul 17 2019

MTZ002-190300-
/O.NEW.KMSO.WI.Y.0004.190718T1800Z-190719T0300Z/
West Glacier Region-
619 PM MDT Wed Jul 17 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

The National Weather Service in Missoula has issued a Wind
Advisory, which is in effect from noon to 9 PM MDT Thursday.

* WINDS...West 40 mph with gusts up to 50 mph along ridges and
  higher terrain, 25 mph gusting to 35 MPH in the Valleys.

* Areas of Highest Concern...Glacier National Park including Logan
  Pass, The Bob Marshall Wilderness Area, The Whitefish and Swan 
  Ranges.

* WHEN...From noon to 9 PM MDT Thursday.

* IMPACTS...Strong winds may blow down limbs, small diameter 
  trees, and power lines. Scattered power outages are possible. 
  Travel may be difficult at times, especially for high profile 
  vehicles.

$$
1 follow-up statement
546 
WWUS75 KMSO 181028
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
428 AM MDT Thu Jul 18 2019

MTZ003-190300-
/O.NEW.KMSO.LW.Y.0005.190718T1800Z-190719T0300Z/
Flathead/Mission Valleys-
428 AM MDT Thu Jul 18 2019

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

The National Weather Service in Missoula has issued a Lake Wind
Advisory, which is in effect from noon today to 9 PM MDT this
evening.

* WINDS...West 20 to 25 mph with gusts up to 35 mph.

* WHERE...Flathead Lake

* WHEN...From noon today to 9 PM MDT this evening.

* WAVE HEIGHTS...2 to 4 feet.

* IMPACTS...Strong winds and rough waves on the lake will create 
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

MTZ002-190300-
/O.CON.KMSO.WI.Y.0004.190718T1800Z-190719T0300Z/
West Glacier Region-
428 AM MDT Thu Jul 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* WINDS...West 30 to 40 mph with gusts up to 50 mph along ridges
  and higher terrain. In the valleys: 20 to 25 mph with gusts to
  35 mph. 

* Areas of Highest Concern...Glacier National Park including 
  Logan Pass, The Bob Marshall Wilderness Area, The Whitefish 
  and Swan Ranges.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Strong winds may blow down limbs, small diameter 
  trees, and power lines. Scattered power outages are possible. 
  Travel may be difficult at times, especially for high profile 
  vehicles.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jul 17, 2:32 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 17, 2:32 PM MDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
232 PM MDT Wed Jul 17 2019

.DISCUSSION...A weather system with only limited moisture will
move across north central Idaho tonight and Thursday morning.
Increasing winds can be expected, especially Thursday as a very
strong jet stream shifts across the Northern Rockies. The winds
should be strong enough to produce significant waves on area lakes
and local impacts to high profile vehicles. The strongest winds
should be through gaps along the Continental Divide with gusts
above 50 mph especially over Logan Pass. However, Marias and
McDonald Passes should also see similar winds at times.

A rather cool air mass will also continue to push across the
region into Friday with temperatures 10 to 15 degrees below
normal.

Partial clearing Friday night should support quite cool
temperatures and some patchy frost in higher valleys.

Weak high pressure will return Saturday, but temperatures only
slowly recovering.

Models continue to be very consistent showing strong high pressure
developing Sunday into next week. This should translate into the
"first serious heat wave" of the summer for north central Idaho
and western Montana.

&&

.AVIATION...
Winds should continue to increase into this evening across the
Northern Rockies, with gusts to 25 knots possible at all major
terminals, including KMSO, KGPI, KBTM, KSMN. Winds will subside
after 18/0200Z. A weather system will produce scattered light
showers across mainly northwest Montana, but also the northern
Clearwaters of Idaho. Local mountain obscurations will develop in
northwest Montana and persist into Thursday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:28 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders17 hr

Nearby

Wind Advisories in Montana, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.